Moving from Ropinirole to Horizant

Use this forum to discuss any issues associated with Augmentation
EllenSpoehr
Posts: 7
Joined: Fri Aug 26, 2016 11:50 am

Moving from Ropinirole to Horizant

Postby EllenSpoehr » Mon Nov 13, 2017 1:41 pm

Hello All:

I am fairly new to the site and wanted to outline my process of getting off the Ropinirole and moving to Horizant. I purposefully went to a practice in Philadelphia that is listed on this site, but not the specific doctor as it was a long wait to see her.

I am now one week into my second month of Horizant and have been slowly tapering off the Ropinirole during this process. I was up to about 4 mg with horrible symptoms day and night to the point where every life decision was being made based on whether or not I could sit (driving, dinner out, meetings, etc.). Evenings were hit or miss and I often found myself taking more Ropinirole out of frustration when I could even sit and relax after a long day of work. Needless to say I was miserable and feeling hopeless and controlled by my RLS.

Starting Horizant wasn't easy. I prepared by taking a week off of work to adjust and I was basically a walking Zombie - foggy, dizzy, unable to think, etc.for about two weeks. I feel this was also due to the fact that I was still at a high dose of Ropinirole. Note: My doctor then did reluctantly prescribe 5 mg of Oxycodone to help with the symptoms of augmentation as I tapered off this drug - thank God! Overall it took about 3 weeks of Horizant before this symptoms described above started to dissipate.

Now that I am in week #6 of the Horizant and down to about .25 mg of Ropinirole and still 5 mg of Oxycodone. I now realize how extremely bad my augmentation was for so long and I wish I had done something sooner. No more symptoms sitting on trains or airplanes or driving! I can sit a watch a movie! I don't have to engage is all the gymnastics everytime I try to lay down - I often had to do hundreds of leg lifts, etc. because of the horrible symptoms.

My issue right now is getting off that last .25 mgs of Ropinirole. I have tried a couple of evenings but I get very slight symptoms and start to panic and end up taking it at about about 10 pm. Does anyone else have experience with this? I really want to stop the Ropinirole forever!!! I know that once I stop it the RLS was continue to improve.

One more warning for those who are tapering off the Ropinirole. I was traveling for one evening last week and forget to pack the Horizant (you must take it a 5 pm every night). I took 3 mg. of Ropinirole as I was afraid of getting symptoms and had the work the next day. Taking this high dose out of the blue made me violently ill - I won't do that again!!!!

badnights
Moderator
Posts: 4791
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: Moving from Ropinirole to Horizant

Postby badnights » Mon Nov 13, 2017 6:45 pm

Congratulations on getting that far! Augmentation is a horror, and withdrawal is another level of horror, but you have seen your way through much of it already (without much help, I'll add)/

To get off the remaining 0.25 mg, you should take another week off work if you can. You will have symptoms and you won't get much sleep at first, that's why it's best not to be at work. You've come this far!

Does your doctor who won't prescribe more than 5 mg oxy know that DAs cause augmentation for WED/RLS patients? Is she on-board with wanting to get you off of it, or is she just going along with your desires? If she realizes that the ropinirole is potentially dangerous to you (the augmentation spiral in which higher doses cause worse augmentation, the likelihood of repeated augmentation if ropinirole is re-introduced), she's more likely to help you find a solution. Has she checked your ferritin? Our ferritin levels are directly correlated with symptoms severity. Most of us have to keep our ferritin higher than the Average Joe, somewhere above 100 ng/ml, whereas the average person without WED/RLS can be at 20 and be fine. If you have low ferritin, you're more likely to augment on medications like ropinirole.
Beth - Wishing you all restful sleep tonight
WED/RLS AUGMENTATION:
viewtopic.php?f=5&t=6532&p=61601#p61601
Discussion Board Moderator's posts don't reflect the RLS Foundation's opinion & are not medical advice

EllenSpoehr
Posts: 7
Joined: Fri Aug 26, 2016 11:50 am

Re: Moving from Ropinirole to Horizant - didn't go well

Postby EllenSpoehr » Tue Dec 12, 2017 12:36 pm

Thank you for your reply. Things didn't go as planned - as soon as I stopped the Oxycodone, my RLS symptoms increased again and I wound up taking more ropinirole to combat the symptoms.

I am now wondering if the Horizant will even work for me. My doctor says we won't know until I am completely off the ropinirole and I have a new plan to taper off AGAIN. I am starting with the oxycodone AGAIN, but now am very fearful of addiction to this drug.

I am also starting iron as my levels were at about 30 ng/ml. I hope this helps. He mentioned intravenous iron as a possibility as well, and I am going to do I formal sleep study once I get off the ropinirole.

What a mess.

ViewsAskew
Moderator
Posts: 15061
Joined: Thu Oct 28, 2004 6:37 am
Location: Chicago

Re: Moving from Ropinirole to Horizant

Postby ViewsAskew » Tue Dec 12, 2017 11:18 pm

Have you had addiction issues in your life? If not, it is a possibility, but not a likelihood, that you will have issues with this drug. Yes, you will become physically dependent, just as you do to many other things, such as an antidepressant. Addiction happens to about 7% of folks, based on past studies I have read. So, a 93% chance you will not have problems.

Many of us have someone close to us monitor us in the beginning to make sure we are not taking more than we should or starting to "like" taking them a bit too much.
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

EllenSpoehr
Posts: 7
Joined: Fri Aug 26, 2016 11:50 am

Re: Moving from Ropinirole to Horizant

Postby EllenSpoehr » Thu Dec 14, 2017 4:52 pm

Thank you for your reply! I guess I meant to say dependent on the oxycodone as it is currently the only drug that seems to works with the Horizant.

I feel good that I am down to .5 mgs. of ropinirole as I have never taken this little (over 15 years) and was up to 3 or 4 mg just this past summer.

I am definitely grateful for each little accomplishment. It is heard to stay positive sometimes.

Polar Bear
Moderator
Posts: 7054
Joined: Tue Dec 26, 2006 4:34 pm
Location: N. Ireland

Re: Moving from Ropinirole to Horizant

Postby Polar Bear » Thu Dec 14, 2017 6:24 pm

EllenSpoehr - I am currently on 4mg ropinerole daily, from the days when this was considered an OK dosage. Sometimes I manage to get through on 3mg. I dream of getting the dosage down. This will take 'a discussion' with my GP who may or may not be amenable to upping the codeine that I take daily or changing to another opioid. I have doubts about convincing him on the opiod and will need to well consider how I present this to him. I will use some of the Foundation documentation to which he has previously been amenable.

Just now isn't a good time as we are dealing with other medical issues at present. I'd like to have a clear head and nothing else on my mind to tackle the rls/ropinerole medication/dosage.

And yes, there's quite a difference between dependancy and addiction. I always think of addiction as 'seeking a high'.
Betty
http://www.willis-ekbom.org/about-rls-wed/publications
Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation

badnights
Moderator
Posts: 4791
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: Moving from Ropinirole to Horizant

Postby badnights » Fri Dec 15, 2017 7:30 am

How much iron are you taking and what kind? If you take iron sulfate or fumarate in pills of 65 mg elemental iron, which are commonly prescribed types, you might feel results in as little as 2 or 3 weeks if you're taking enough (some people need two pills a day, or even 3). Take vitamin C (500 mg) with the iron to help absorption. It might be hard to notice the benefits if you're already augmenting, but I suspect you will still notice.

Yes, you have to go completely off the ropinirole before you;lll be able to tell if the Horizant will work on its own. If she won't give you more oxycodone to tide you through the withdrawal, I suggest you quit cold turkey, that is, without tapering off. The intensity of the pain will be no less either way, but the duration will be much less. You will be in agony for a week, perhaps, if you quit cold turkey, but you'll be in agony for as long as your taper takes plus a week, if you taper.

If your dose of opioid is low enough and you're lucky enough to have the right body chemistry, you might not become physically dependent at all. But who cares? Physical dependence means it's more painful if you have to stop the medication. Balance that against the pain of carrying of augmented or untreated.

You\ve done an amazing job getting down to 0.5 mg. And you continue to do the right thing by learning as much as you can. Keep it up!
Beth - Wishing you all restful sleep tonight
WED/RLS AUGMENTATION:
viewtopic.php?f=5&t=6532&p=61601#p61601
Discussion Board Moderator's posts don't reflect the RLS Foundation's opinion & are not medical advice


Return to “Augmentation”

Who is online

Users browsing this forum: No registered users and 1 guest